Dangerous Drug Interactions with Methylphenidate

Discussion in 'Concerta & Ritalin' started by pharmapsyche, Nov 21, 2005.

  1. pharmapsyche

    pharmapsyche AKA Miss Methylene Titanium Member

    Reputation Points:
    315
    Messages:
    304
    Joined:
    Oct 17, 2005
    Dangerous Drug Interactions with Methylphenidate


    Methylphenidate, also known as Ritalin is a stimulant drug used to help treat ADHD in children. ADHD is a illness where children have a hard time focusing and/or concentrating. Also, as a result in not treating a child’s ADHD illness, behavior problems could easily arise. Over half of the youth population is prescribed to some sort of stimulant to help treat there disorder, and every 1 out of 5 children are prescribed to Methylphenidate. Methylphenidate is pharmacologically similar to Amphetamine.


    When taking the drug, to help treat ADHD, you must realize there is always a possibility for side effects, just as with any drug. The most common side effects for someone prescribed to Methylphenidate are jittery-ness, skin rashes, loss of appetite, weight loss, and insomnia although not many experience these discomforts.


    The side effects are not what is causing people to have a concern. What doctors, pharmacologists, and nurses are talking about is the drug interactions with Methylphenidate. The drugs Tofranil and Dilantin can all cause bad reactions and sometimes a fatal reaction when being combined with Methylphenidate. Tofranil is a tricyclic antidepressant often used to help young children with their ‘bed-wetting’ problems. Tricyclic antidepressants have side effects such as those of constipation, upset stomach, nervousness, emotion instability, and digestive upset. An overdose of any tricyclic antidepressant may easily be fatal. If prescribed to both Tofranil and Methylphenidate, is it likely there will be increased levels of tricyclic antidepressant in the blood stream. There has been reports of adolescents having dysfunctional behavior, such as violence and depression, while being put on both of these drugs at once.


    Next there is the prescription drug Dilantin, which is an anticonvulsant, and commonly prescribed for children and adults who have seizures. Sometimes doctors don’t realize the patient is on another prescription drug like Methylphenidate already, so the patient ends up taking both. When Methylphenidate and Dilantin are combined Methylphenidate could easily increase blood levels of Dilantin and could possibly produce side effects such as extreme headaches, dizziness, nausea, twitching, and slurred speech. Before receiving a new prescription always let your doctor or pharmacologist know about any other drugs you are taking, to lessen your risks of a dangerous drug interaction.
     
  2. Freak_

    Freak_ Titanium Member

    Reputation Points:
    116
    Messages:
    198
    Joined:
    Sep 27, 2005
    from Germany
    Ritas. For drug use okay...but i mention it's not the right thing for the kids.
     
  3. sadskills1987

    sadskills1987 Silver Member

    Reputation Points:
    16
    Messages:
    74
    Joined:
    Sep 8, 2005
    from U.S.A.
    a little off topic, but i have known people who said that if you have too much potassium chloride in your system when you take it, then you will get horrible rashes
     
  4. pharmapsyche

    pharmapsyche AKA Miss Methylene Titanium Member

    Reputation Points:
    315
    Messages:
    304
    Joined:
    Oct 17, 2005
    I tried to look information up for you about having too much potassium chloride in your system and then taking a dose of methylphenidate aka:ritilan and getting a rash, sorry.
     
  5. sands of time

    sands of time Gold Member

    Reputation Points:
    361
    Messages:
    1,267
    Joined:
    Nov 4, 2003
    Usually doctors are good about checking what meds patients are taking. In fact, many doctors won't make a decision about medication until they have the patients chart in hand, checking carefully for meds that could cause bad interactions.